Email updates

Keep up to date with the latest news and content from BMC Nephrology and BioMed Central.

Open Access Case report

Rifampin-associated tubulointersititial nephritis and Fanconi syndrome presenting as hypokalemic paralysis

Hong Ki Min1, Eun Oh Kim1, Sang Ju Lee1, Yoon Kyung Chang1, Kwang Sun Suh2, Chul Woo Yang1, Suk Young Kim1 and Hyeon Seok Hwang1*

Author Affiliations

1 Division of Nephrology, Department of Internal Medicine, The Catholic University of Korea, Seoul, Korea

2 Department of Pathology, Chungnam National University College of Medicine, Daejeon, Korea

For all author emails, please log on.

BMC Nephrology 2013, 14:13  doi:10.1186/1471-2369-14-13

Published: 16 January 2013

Abstract

Background

Rifampin is one of the most important drugs in first-line therapies for tuberculosis. The renal toxicity of rifampin has been reported sporadically and acute tubulointerstitial nephritis (ATIN) is a frequent histological finding. We describe for the first time a case of ATIN and Fanconi syndrome presenting as hypokalemic paralysis, associated with the use of rifampin.

Case presentation

A 42-year-old man was admitted with sudden-onset lower extremity paralysis and mild renal insufficiency. He had been treated for pulmonary tuberculosis with isoniazid, rifampin, and ethambutol for 2 months. Laboratory tests revealed proteinuria, profound hypokalemia, hyperchloremic metabolic acidosis with a normal anion gap, positive urine anion gap, hypophosphatemia with hyperphosphaturia, hypouricemia with hyperuricosuria, glycosuria with normal serum glucose level, generalized aminoaciduria, and β2-microglobulinuria. A kidney biopsy revealed findings typical of ATIN and focal granular deposits of immunoglubulin A and complement 3 in the glomeruli and tubules. Electron microscopy showed epithelial foot process effacement and electron-dense deposits in the subendothelial and mesangial spaces. Cessation of rifampin resolved the patient’s clinical presentation of Fanconi syndrome, and improved his renal function and proteinuria.

Conclusion

This case demonstrates that rifampin therapy can be associated with Fanconi syndrome presenting as hypokalemic paralysis, which is a manifestation of ATIN. Kidney function and the markers of proximal tubular injury should be carefully monitored in patients receiving rifampin.

Keywords:
Rifampin; Fanconi syndrome; Tubulointerstitial nephritis; Hypokalemic paralysis